Format

Send to

Choose Destination
South Med J. 1992 Jun;85(6):656-9.

Interleukin-2-induced dermatotoxicity resembling toxic epidermal necrolysis.

Author information

1
Department of Surgery, Duke University School of Medicine, Durham, NC 27710.

Abstract

Interleukin-2 is a promising new immunotherapeutic antineoplastic agent, but it can cause severe multiorgan toxicity. Although dermatologic toxicity is seen in most patients receiving IL-2 therapy, it is usually manifested as pruritus and an erythematous macular rash, which resolve quickly once infusion is terminated. We have described a patient who was allergic to multiple drugs and who had sloughing of large sheets of epidermis over 75% of body surface area during IL-2 therapy. Clinically, this was indistinguishable from toxic epidermal necrolysis, but the findings on skin biopsy were nonspecific for any dermatitides. The skin healed after cessation of IL-2 infusion, but the rash recurred upon resuming infusion at a lesser dose, indicting IL-2 as the probable causative agent. This unique dermatologic sensitivity to IL-2 suggests that IL-2 could act directly as a promoter in dermatologic disease. Patients with a history of allergic reactions to other unrelated drugs should be monitored carefully for unusual bullous dermatologic changes during IL-2 therapy.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center